Kansas, 2018

Flash Flood and Damaging Winds in Kansas, July 28 to 29, 2018

July 28 to 29, 2018 · NWS DDC · 12 events in 8 counties and zones

An isolated marginal severe thunderstorm was reported in extreme southwest Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated marginal severe thunderstorm was reported in extreme southwest Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 27, 11:27 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 27, 11:27 PM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1227 AM CDT Sat Jul 28 2018

...Updated for aviation discussion...

.SHORT TERM...(This evening through Saturday)
Issued at 1256 PM CDT Fri Jul 27 2018

Likely MCS/squall line event with damaging winds up to 80 mph
especially for areas west of highway 283 and localized flash
flooding as thunderstorms could produce heavy rains of 2+ in/hr.

Thunderstorm convection has initiated this morning across
northeast Colorado and southwest Nebraska in association with a
shortwave trough going through northern Colorado and Wyoming. The
wave will continue to move south and east into western Kansas by
this evening. A stalled out frontal boundary along the Kansas-
Colorado border and a trough in eastern Colorado will be the focus
of more thunderstorm initiation late this afternoon and this
evening. The environment ahead of the storms especially west of
highway 283 will have CAPE values in the 2500 J/kg range.
Thunderstorms in northwest Kansas will initially be in supercell
form and then quickly turn linear as they dive into southwest
Kansas. Hence the wind threat will be greatest with the hail
threat not as great.

Most of the activity should be out of the area shortly after
midnight and with subsidence behind the MCS we should see
clearing skies and slightly cooler temperatures for our Saturday.
It remains to be seen if the atmosphere will recover enough in
the afternoon for another forecast MCS event Saturday night into
Sunday morning in western Kansas which will be discussed more in
detail in the long term.

.LONG TERM...(Saturday night through Friday)
Issued at 141 PM CDT Fri Jul 27 2018

More MCS events on the horizon for both Saturday and Sunday
nights as the upper level pattern stays out of the northwest with
shortwaves coming in from northern Colorado into western Kansas.
Severe threat at this point should stay mainly in the strong wind
range...with the flooding threat starting to increase if the
storms continue to produce heavy rains over the same areas.

Saturday night NAM, GFS, and Euro are all in pretty good agreement
a large swath of rain from thunderstorms will move in from
northwest Kansas mainly around midnight into the early morning. If
the atmosphere can recover during the day Saturday from Friday's
event...the possibility of damaging winds could exist again for
the area as the storms move through. NAM has modest CAPE amounts
of 1500-2000 Saturday evening so it won't be a widespread severe
event at this point.

Sunday's forecast is a rinse and repeat. Clearing skies from
subsidence behind the MCS should allow the atmosphere to recover
in the afternoon and another shortwave moves in from eastern
Colorado by the evening. Widespread showers and thunderstorms
should move through western Kansas between sunset and midnight
with strong winds and heavy rains possible again.

Early next week sets the stage for some unseasonably cool
temperatures for July. A large trough over the central and
northern plains combining with a wet ground, cloud cover, 850 mb
temps in the 15-18 (C) range and surface winds out of the north
could lead high temps on Monday to struggle to get to 80. The cool
weather pattern will continue into Tuesday as the trough slowly
moves eastward.

Temps should slowly warm through the mid-week, the upper level
pattern will continue mainly with northwest flow so with any
shortwaves moving in...more opportunities for rain could be in
the forecast from Wednesday through Friday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1221 AM CDT Sat Jul 28 2018

T-storms will end at KDDC by 07z. Winds will become southeasterly
at 10-12 kts today between 14-16z as a weak surface trough
develops. These moist winds and daytime heating will result in
airmass destabilization once again; and given the west to
northwesterly upper level jet that remains in place, another round
of t-storms will affect the TAF sites near the end of the period
(03-08z) with high winds and heavy rain.

&&

.HYDROLOGY...
Issued at 257 PM CDT Fri Jul 27 2018

Localized heavy rains from the forecast MCS event tonight along
with more potential for heavy rains Saturday and Sunday nights
going over saturated grounds have led to a slight risk of flash
flooding for much of southwest Kansas. Any thunderstorms will
have the capability of producing heavy rain in the order of up to
2+ in/hr rainfall rates and this could lead to localized flash
flooding.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  87  65  83 /  90  10  50  30
GCK  61  87  64  82 / 100  10  50  20
EHA  63  90  63  87 /  80  10  30  10
LBL  64  88  66  86 /  90  10  40  20
HYS  63  83  64  78 /  70  20  50  30
P28  69  88  69  84 /  60  20  50  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Finch
HYDROLOGY...Tatro
Hazardous weather outlook, Jul 27, 1:57 PM CST, 12 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
257 PM CDT Fri Jul 27 2018

KSZ030-031-043>046-061>066-074>081-084>090-282000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
257 PM CDT Fri Jul 27 2018 /157 PM MDT Fri Jul 27 2018/

The potential is becoming more likely for thunderstorms to
produce damaging straight line winds across southwest Kansas
mainly for areas west of highway 183 after 7 pm this evening.

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

Thunderstorms will move into western Kansas tonight with the
potential for straight line winds up to 80 mph. Rainfall rates
from these storms could be in the 2+ inch per hour range which
could lead to some localized flash flooding.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Thunderstorms will be possible again Saturday and Sunday nights
with localized flash flooding and damaging winds possible.

Days 2-7 Hazards
----------------
* Saturday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Monday
  - Lightning: Elevated risk

* Tuesday
  No hazards.

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 7 pm tonight for areas
mainly west of highway 183.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jul 27, 9:19 PM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1019 PM CDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND GST     2 NNW ULYSSES           37.60N 101.37W
07/27/2018  M62 MPH          GRANT              KS   AWOS

&&

LEE
Special weather statement, Jul 27, 9:28 PM CST, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1028 PM CDT FRI JUL 27 2018

KSZ088>090-280430-
Clark KS-Barber KS-Comanche KS-
1028 PM CDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BARBER...COMANCHE AND
SOUTHEASTERN CLARK COUNTIES UNTIL 1130 PM CDT...

At 1027 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Lake Coldwater, moving southeast at 20 mph. Other
strong thunderstorms were developing south of Sitka and also between
Wilmore and Sun City.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Coldwater, Protection, Hardtner, Sitka, Sun City, Wilmore, Aetna,
Lake Coldwater and Buttermilk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central and southwestern Kansas.

LAT...LON 3700 9985 3737 9961 3738 9884 3700 9851
TIME...MOT...LOC 0327Z 331DEG 17KT 3732 9947

UMSCHEID
Local storm report, Jul 27, 10:01 PM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1101 PM CDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     FLASH FLOOD      GARDEN CITY             37.98N 100.86W
07/27/2018                   FINNEY             KS   LAW ENFORCEMENT

            GARDEN CITY PD RELAYED INFORMATION OF SOME
            STALLED VEHICLES DUE TO FLOODED ROADS IN
            PARTS OF THE CITY.

&&
Special weather statement, Jul 27, 10:15 PM CST, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1115 PM CDT FRI JUL 27 2018

KSZ076>078-086>088-280515-
Gray KS-Seward KS-Meade KS-Clark KS-Haskell KS-Ford KS-
1115 PM CDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FORD...EASTERN SEWARD...
MEADE...GRAY...SOUTHEASTERN HASKELL AND NORTHWESTERN CLARK COUNTIES
UNTIL 1215 AM CDT...

At 1115 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles south of Charleston to 3 miles
southwest of Montezuma to 3 miles southeast of Hayne. Movement was
east at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Dodge City, Cimarron, Meade, Montezuma, Minneola, Fowler, Kismet,
Copeland, Ingalls, Ensign, Meade State Park, Howell, Missler, Hayne,
The Haggard Elev, Ft. Dodge and Plains.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern Kansas.

LAT...LON 3700 10090 3757 10062 3785 10063 3791 10001
      3756 9984 3700 10013
TIME...MOT...LOC 0415Z 270DEG 30KT 3778 10059 3757 10051 3707 10076

JJOHNSON
Local storm report, Jul 27, 11:05 PM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1205 AM CDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND GST     4 NE HAYNE              37.15N 100.75W
07/27/2018  M70 MPH          SEWARD             KS   MESONET

            MESONET STATION UR350, 4 NE HAYNE.

&&

RB
Special weather statement, Jul 27, 11:44 PM CST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1244 AM CDT SAT JUL 28 2018

KSZ088-089-280700-
Clark KS-Comanche KS-
1244 AM CDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR COMANCHE AND CLARK COUNTIES UNTIL
200 AM CDT...

At 1244 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Clark State Lake to 9 miles
southeast of Acres to 10 miles northwest of Buffalo. Movement was
east at 30 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Ashland, Coldwater, Protection, Sitka, Wilmore, Lake Coldwater, Acres
and Buttermilk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central and southwestern Kansas.

LAT...LON 3700 9994 3704 9993 3737 10003 3736 9909
      3700 9909
TIME...MOT...LOC 0544Z 274DEG 24KT 3729 9981 3703 9973 3696 9972

RBURG

The radar

The Dodge City radar (KDDC), 82 km away, was scanning. The volume nearest the first event began at 08:11 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 heavy rain, 1 flash flood. Local standard time, as filed.

Flash Flood, Finney

When
July 28, 2:11 AM CST to July 29, 12:11 AM CST
Where
Finney County, 0.88 mi NE of Garden City to 0.56 mi NE of Garden City
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
37.980, -100.860

Numerous streets were flooded by heavy rain.

Heavy Rain, Finney

When
July 28, 5:47 AM CST to July 29, 5:47 AM CST
Where
Finney County, 0.54 mi E of (Gck)garden City Arpt
Reported by
ASOS
Coordinates
37.930, -100.720

Rainfall of 2.14 inches fell in the 24 hour period.

Heavy Rain, Pratt

When
July 28, 6:00 AM CST to July 29, 6:00 AM CST
Where
Pratt County, 2.82 mi ESE of Cullison
Reported by
CoCoRaHS
Coordinates
37.620, -98.850

Rainfall of 4.32 inches was observed.

Heavy Rain, Pratt

When
July 28, 6:00 AM CST to July 29, 6:00 AM CST
Where
Pratt County, 2.82 mi S of Pratt
Reported by
CoCoRaHS
Coordinates
37.610, -98.740

Rainfall of 4.90 inches was observed.

Heavy Rain, Haskell

When
July 28, 8:00 PM CST to July 29, 5:48 AM CST
Where
Haskell County, 0.55 mi E of Sublette
Reported by
Mesonet
Coordinates
37.480, -100.840

Rainfall of 2.96 inches was measured.

Heavy Rain, Pratt

When
July 28, 8:00 PM CST to July 29, 6:00 AM CST
Where
Pratt County, 0.55 mi W of Cullison
Reported by
Public
Coordinates
37.630, -98.910

Rainfall of 4.50 inches was observed.

Thunderstorm Wind, Morton

When
July 28, 8:44 PM CST
Where
Morton County, 4.75 mi NW of Elkhart
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.040, -101.970

Thunderstorm Wind, Meade

When
July 28, 11:40 PM CST
Where
Meade County, 1.79 mi ENE of Hobart
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
37.280, -100.550

Thunderstorm Wind, Ford

When
July 28, 11:45 PM CST
Where
Ford County, 1.49 mi SSE of Dodge City Wilrds Ar
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.700, -99.910

A power pole and several tree branches were broken by the high wind.

Thunderstorm Wind, Ellis

When
July 29, 12:10 AM CST
Where
Ellis County, 2.26 mi WSW of Walker
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.860, -99.110

Thunderstorm Wind, Pratt

When
July 29, 12:55 AM CST
Where
Pratt County, Pratt Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
37.700, -98.750

Thunderstorm Wind, Stafford

When
July 29, 1:59 AM CST
Where
Stafford County, 10.69 mi ENE of Hudson
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.140, -98.480

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776532, 776536, 776540, 776541, 776538, 776539, 776528, 776529, 776530, 776531, 776533, 776534.